En español

Menu

Publications

Quick Links

FDA Warns of Synthetic Cannabinoids Laced with Anticoagulant

July 2018

The U.S. Food and Drug Administration issued a warning statement on July 19, 2018 about numerous health emergencies, mostly in midwestern states, caused by consumption of synthetic cannabinoid products laced with brodifacoum, an anticoagulant (blood-thinning) compound commonly used in rat poison. Hundreds of users of synthetic cannabinoid products typically sold in gas stations and convenience stores under various brand names such as "K2" and "Spice" have been treated for complications such as bleeding, and several people have died. Users of these products should be alert for bleeding and other symptoms like easy bruising, oozing gums, and nosebleeds and seek medical attention if they suspect they may have consumed contaminated drugs. Brodifacoum remains in the body a long time and can raise bleeding risk for weeks after consumption.